Arkansas, 2017

Damaging Wind in Arkansas, September 18, 2017

September 18, 2017 · NWS MEG · 1 event in 1 county or zone

A weak disturbance moved through the Mid-South and interacted with a warm and unstable airmass to produce scattered afternoon showers and thunderstorms. A thunderstorm over eastern Arkansas became severe with damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A weak disturbance moved through the Mid-South and interacted with a warm and unstable airmass to produce scattered afternoon showers and thunderstorms. A thunderstorm over eastern Arkansas became severe with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 18, 2:22 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 18, 2:22 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
322 PM CDT Mon Sep 18 2017

.DISCUSSION...

A weak shortwave trough will move slowly across the Mid South
through Tuesday. This feature will help to enhance chances for
showers and thunderstorms across the region. The greatest
potential will be across northern areas tonight, in closest
proximity to the shortwave, and across the eastern half of the
region on Tuesday. Seasonably warm and humid weather conditions
will continue through the short term forecast period.

Upper level ridging will build to the north over the Great Lakes
and Midwest by mid week and persist over those areas through the
weekend. Deep easterly flow along the southern periphery of the
upper ridge and lower mid level heights will support mainly
diurnally driven convection through the end of the week through
next weekend. Temperatures should remain slightly above normal
with continued high humidity levels.

By early next week, a shortwave trough dropping southeast from the
Upper Mississippi Valley and Northern Plains will push a cold
front towards the region. This will keep chances for showers and
thunderstorms in the forecast. Temperatures will continue to
remain warm with humid conditions persisting through the extended
forecast period.

JLH

&&

.AVIATION...

Fairly unstable across the Delta and isolated-scattered showers
and thunderstorms are developing SW of KMEM. For now keep VCSH at
all the TAF sites with VFR conditions through the evening hours.
May need to add a tempo at KMEM if short term trends continue.
Expect patchy fog once again tonight especially at KMKL where LIFR
conditions are possible. Some models are generating shower
activity over eastern sections after midnight as a weak
disturbance moves through. Will need to keep an eye on this. Winds
will be light, mainly SW, through the period.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Sep 18, 6:42 AM CST, 9 hours 28 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
742 AM CDT Mon Sep 18 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-191445-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
742 AM CDT Mon Sep 18 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

In the hours before

Special weather statement, Sep 18, 3:05 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
405 PM CDT MON SEP 18 2017

ARZ027-035-182145-
Poinsett AR-Cross AR-
405 PM CDT MON SEP 18 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...

Central Poinsett County in eastern Arkansas...
Northeastern Cross County in eastern Arkansas...

At 405 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Cherry Valley, or 8
miles south of Harrisburg, moving north at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Poinsett and northeastern Cross Counties should
monitor this storm closely.

LAT...LON 3535 9058 3538 9080 3569 9079 3565 9047
TIME...MOT...LOC 2105Z 189DEG 11KT 3544 9068
Special weather statement, Sep 18, 3:47 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
447 PM CDT MON SEP 18 2017

ARZ028-MOZ115-TNZ019-048-182230-
Mississippi AR-Pemiscot MO-Lauderdale TN-Dyer TN-
447 PM CDT MON SEP 18 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 530 PM CDT
FOR...

Northeastern Mississippi County in eastern Arkansas...
Southwestern Pemiscot County in southeastern Missouri...
North central Lauderdale County in western Tennessee...
West central Dyer County in western Tennessee...

At 447 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Blytheville, moving
north at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Mississippi...southwestern Pemiscot...north
central Lauderdale and west central Dyer Counties should monitor this
storm closely.

LAT...LON 3609 8960 3579 8972 3582 8994 3613 8993
TIME...MOT...LOC 2147Z 189DEG 11KT 3588 8982
Special weather statement, Sep 18, 4:05 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
505 PM CDT MON SEP 18 2017

MSZ011-012-020-182245-
Tallahatchie MS-Panola MS-Quitman MS-
505 PM CDT MON SEP 18 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CDT
FOR...

Northwestern Tallahatchie County in northwestern Mississippi...
Southwestern Panola County in northwestern Mississippi...
Southeastern Quitman County in northwestern Mississippi...

At 505 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Vance, or 13 miles
west of Charleston, moving northeast at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Tallahatchie...southwestern Panola and
southeastern Quitman Counties should monitor this storm closely.

LAT...LON 3390 9024 3400 9042 3437 9020 3422 8992
TIME...MOT...LOC 2205Z 212DEG 19KT 3402 9029

The radar

The Memphis radar (KNQA), 67 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mississippi

When
September 18, 4:10 PM CST to 4:15 PM CST
Where
Mississippi County, 1.53 mi NNE of Armorel to 1.87 mi NNE of Armorel
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.941, -89.793

A trucking business had extensive structural and roof damage on Highway 137 east of Blytheville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719404.